Click here for a complete directory of pet friendly hotels
This article deals with
depression, relationship, weight loss pills, anxiety
There are many reasons why people become depressed, especially with all the pressures and demands of 21st century living. People get the blues when they get passed over for that promotion that they’ve been aiming for because management wanted someone younger and livelier. There’s that beautiful girl you’ve always wanted to have a relationship with, who turns out to be more interested in your sister than you. Not every situation that can make a person sad or melancholic can also cause depression, turning a person into the emotional health equivalent of a 50-car pile-up on a busy highway.
However, there are a few things you’d never expect to actually be the cause of a person feeling depressed. One example of this would be weight loss pills, some of which have recently been found to cause people to become depressed. In a world where weight and appearance are major concerns, to the point that some people become obsessed with achieving the “perfect” weight, medication that helps attain becomes so materially valuable, and expensive in terms of real dollars and cents.
But what happens when that same drug causes a problem that, in theory, it is supposed to prevent? British and Danish researchers have managed to independently confirm that one particular diet pill, Acomplia, can cause depression. According to the study, there was a significant increase in the risk of various emotional disorders during use of the drug, with residual effects manifesting after regular use has been discontinued. The study found that the people who were given the actual drug during the testing period were 2.5 times more likely to develop some sort of emotional disorder than those who were given a placebo. Patients given Acomplia were also more likely to develop anxiety or emotional problems than those who were given a placebo.
Recently, US health authorities decided not to allow Acomplia to be marketed in the States because of the possible psychological effects it might have. This was reportedly decided before the findings conducted by Danish researchers were published in the Lancet Journal. Physicians of people who have already used the medication are advised to be on the lookout for any signs of these psychological effects, with suicidal thoughts and depressive behavior being given particular notice. There were other effects that, in theory, could be just as severe, but were less likely to manifest without long-term use.
According to the study, the drug did have appreciable effects on combating obesity. All those who were subjected to the study and given the actual medication lost weight over the one-year period. However, there was a remarkable 40% increased risk of developing emotional disorders, with the potential for more permanent psychological damage. This was on top of both the weight loss and positive cardiovascular effects that maintained use of the medication provided. However, most medical authorities concede that the positive effects may not effectively outweigh the negative potential of prolonged use of the drug.
For the time being, the study is shown to have cast doubt on the relative safety of people using the drug. Most authorities are still considering further study before making a final decision, prompting medical professionals to simply watch out for signs of a deeper problem forming. However, there is definite cause for a pull-out of the drug from several markets should further evidence show that Acomplia does more harm than good. Similar studies have been conducted for various other weight loss drugs, but they have not yielded any noticeable negative psychological effects.
There are, however, a number of safe and effective weight loss products available in the market. With proper consultation with a doctor or health care professional, a weight watcher can access these slimming products without having to worry about possible side effects.